New Mexico, 2020

Damaging Wind in New Mexico, August 12, 2020

August 12, 2020 · NWS ABQ · 1 event in 1 county or zone

A persistent area of high pressure over southern New Mexico allowed showers and thunderstorms to fire up along the Continental Divide during the afternoon then drift east into the Rio Grande Valley through the early evening hours. The airmass in place over the region was rather dry for mid August and many storms produced strong, erratic wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A persistent area of high pressure over southern New Mexico allowed showers and thunderstorms to fire up along the Continental Divide during the afternoon then drift east into the Rio Grande Valley through the early evening hours. The airmass in place over the region was rather dry for mid August and many storms produced strong, erratic wind gusts. A brief storm that drifted into the Albuquerque metro area produced a brief wind gust up to 58 mph along with blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 12, 5:02 PM MST, 28 minutes earlier.

Area forecast discussion, Aug 12, 5:02 PM MST, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
602 PM MDT Wed Aug 12 2020

.AVIATION...
00Z TAF CYCLE
Showers and thunderstorms headed east toward KABQ and KAEG early
this evening expected to produce strong outflow winds, some reductions
in vsby from blowing dust and little in the way of rainfall. Isolated
storms forecast elsewhere until an hour or two after sunset. A very
similar weather scenario is forecast Thursday with mainly isolated
convection during the afternoon favoring the southern half of the
state.

33

&&

.PREV DISCUSSION...310 PM MDT Wed Aug 12 2020...
.SYNOPSIS...
Dry, hot, and unstable conditions continue with near record to record
heat across the eastern plains today through Saturday. Virga and
isolated dry storms across west-central NM today will gradually
evolve to isolated to scattered storms generally moving south off the
northern high terrain through eastern and central NM Friday and
Saturday. The record heat across the eastern plains breaks Sunday
with sub-100F highs. Storm activity will continue to favor the
high terrain moving south to southeast Sunday into early next week.

&&

.DISCUSSION...
.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)...
Anticyclonic belt of westerlies over the area; upper-level ridge
axis aligned west-east across far southern NM at 500mb or just south
of the international border at 300mb. Mid- to upper-level high
center forecast to migrate a little farther north on Thursday.
Gradual but steady moistening, especially in the middle levels of
the troposphere, evident past 24-hours along the western periphery
of the 500-700mb mean high center.  Surface dew points across the
central and west have also begun to slowly recover after yesterday's
significant drying event, while boundary layer moisture has trended
downward significantly to the lee of the Sangre de Cristo to far
northeast plains. Even so,  unseasonably dry for early August.
Increased moisture supporting isolated-scattered higher based SHRA/-
TSRA over/near the SW and SC high terrain with rather anemic
buildups noted elsewhere and lone thunderstorm over extreme SE
Roosevelt County vicinity of surface trough. Wetting footprints will
be small, regardless. Gusty outflow may impact population centers
along the RGV early evening. Few sprinkles to linger from the mid-
level cloudiness during the overnight after diurnal processes shut
down but blended guidance once again too aggressive with wetting
footprints between 06Z-18Z Thursday. Otherwise, another hot to
sizzling day on Thursday with dry condtions persisting for a vast
majority of the area. When it's dry in August, it's usually
excessively hot and that, unfortunately, is the screaming message.

LONG TERM...(FRIDAY THROUGH TUESDAY)...
The upper high by Friday begins its migration over AZ with mid-level
moisture still tracking around its northern periphery into the
Rockies. PoPs have trended high with the ECMWF continuing to also
trend higher in PWATs toward the GFS in the 0.70"-1.00" range. With
the upper high west of NM, steering flow will generally take any
storms off the high terrain S/SE. This same overall setup holds true
Saturday.

By Sunday the high moves northward over the Great Basin area and
builds to climatological maximums in strength, with numerical and
ensemble runs both depicting a 596-598dm H5 center. Thankfully the
high will be centered northwest of NM, with northerly steering flow
continuing over NM, bringing any storms developing off the high
terrain southward over mostly eastern and central NM. Despite this
setup usually favoring backdoor intrusions moving down along the
Front Range, numerical models are not depicting any such intrusions.
That being said, there is a steady nudge westward of southerly return
flow bringing some surface Gulf moisture into eastern NM. Overall,
this pattern trends temperatures lower across the eastern plains to
below the 100F threshold heading into next week.

41/24

&&

.FIRE WEATHER...
An unseasonably hot, dry and unstable air mass will continue to
dominate the area through Thursday with only subtle changes
expected.  High pressure aloft centered over southern New Mexico
will gradually migrate northward on Friday before shifting west of
the state in time for the weekend and early next week.
Unfortunately, this upper air pattern will not favor any monsoon
burst pattern in the foreseeable future.   As the upper high
strengthens over the Great Basin Sunday-Tuesday,  a north to south
steering flow could bring a boot in storm coverage for mainly areas
along and east of the central mountain chain and there could be a
warm season backdoor front that could come into play during this
period but latest medium range guidance not as promising as
yesterday.  There will be a growing concern for at least isolated
dry lightning Friday into the weekend. Temperatures will be above to
well above average through the period. Ventilation rates will be
very good to excellent.

41

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for the following zones...
 NMZ238.

&&
Hazardous weather outlook, Aug 12, 2:00 AM MST, 15 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
300 AM MDT Wed Aug 12 2020

NMZ201>241-131100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
300 AM MDT Wed Aug 12 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Hot temperatures are in store today with near to record breaking heat
across much of central and eastern NM. A Heat Advisory is in effect
for the Chaves County Plains from 1 PM to 8 PM MDT. Isolated
thunderstorms will be possible across the southwest and northern
mountains. However, these thunderstorms will remain dry with gusty,
erratic winds most likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Near to record breaking heat is expected again on Thursday with
triple digit heat continuing across portions of the plains. Dry
thunderstorms with gusty, erratic winds will continue for the
southwest and northern high terrain as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

15

In the hours before

Special weather statement, Aug 12, 4:52 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
552 PM MDT Wed Aug 12 2020

NMZ207-219-130015-
West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro
Area-
552 PM MDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CIBOLA...
NORTHWESTERN VALENCIA AND BERNALILLO COUNTIES UNTIL 615 PM MDT...

At 550 PM MDT, Doppler radar was tracking outflow from showers and
thunderstorms along a line extending from 14 miles west of Paradise
Hills to near Isleta Pueblo. Movement was northeast at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Albuquerque, Valencia, Los Lunas, Belen, Los Ranchos De Albuquerque,
Bosque Farms, Peralta, Isleta Pueblo, Paradise Hills and South
Valley.

This includes the following highways...
 Interstate 40 between Mile Markers 129 and 167.
 Interstate 25 between Mile Markers 193 and 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust associated with thunderstorm winds may reduce
visibilities below one mile at times.

&&

LAT...LON 3522 10669 3504 10646 3466 10680 3491 10721
      3522 10692
TIME...MOT...LOC 2350Z 225DEG 7KT 3512 10694 3490 10662

Guyer

The radar

The Albuquerque radar (KABX), 22 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bernalillo

When
August 12, 5:30 PM MST to 5:32 PM MST
Where
Bernalillo County, (Abq)albuquerque Intl Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.040, -106.620

A brief thunderstorm at the Albuquerque Sunport produced a downburst wind gust up to 58 mph along with blowing dust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902387.